Thunderstorm Wind, Albemarle
- When
- June 11, 3:00 PM EST
- Where
- Albemarle County, North Portion
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.133, -78.517
Downed trees near Lake Albemarle.
4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 11, 1:10 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 210 PM EDT FRI JUN 11 2004 .SHORT TERM...(TONIGHT AND SATURDAY)... SHOWERS WITH SCATTERED THUNDERSTORMS HAVE BEEN SPREADING SE ACROSS THE REGION THIS AFTERNOON. FLOOD WATCH HAS BEEN ISSUED FOR PORTION OF THE WESTERN FA. AND A SVR WATCH GO UNTIL 6PM FOR THE EXTREME SW. EXPECTING STRONG STORMS AND ESPECIALLY HEAVIER QPF AMOUNTS LATER THIS AFTERNOON IN TO THE EVENING. PRECIPITABLE WATER VALUES ARE VERY HIGH...AND ARE NEAR TWO INCHES. THEN HIGH PRESSURE ACROSS THE NORTHEAST WILL BUILD SOUTHWARD ACROSS THE MID ATLANTIC SATURDAY WITH CLEARING SKIES...LIGHT NORTHEAST WINDS AND H85 TEMPERATURES FALLING TO BETWEEN 10 AND 12 C. ND && .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY): OBSERVATIONS: NORTHERN HEMISPHERE 500MB HEIGHT/ANOMALY LOOP FROM THE PAST FIVE DAYS SHOWS A RIDGE IN THE WESTERN CONUS AND SLIGHT TROUGH ACROSS THE EASTERN CONUS PATTERN HAS REVERSED. WATER VAPOR LOOP SHOWS AN UPPER LOW SLOWLY SPINNING NORTHEAST ACROSS THE NORTHERN ROCKIES...WHILE THE NEXT VIGOROUS UPPER LOW RESIDES NEAR THE GULF OF MEXICO. 12Z SURFACE ANALYSIS PLACES A STATIONARY BOUNDARY ACROSS THE OHIO VALLEY SOUTHEAST THROUGH CENTRAL VIRGINIA. MODELS: MEDIUM RANGE MODELS SHOW HIGH PRESSURE AND THE COOL SECTOR OVER THE MAJORITY OF THE FORECAST AREA SATURDAY NIGHT. RETURN FLOW SETS UP...AND SUGGESTS A PASSAGE OF A WEAK WARM FRONT SUNDAY NIGHT. A DECAYING COLD FRONT APPROACHES FROM THE WEST LATE MONDAY. A SECOND COLD FRONT WILL BE ABLE TO CROSS THE FORECAST AREA THURSDAY AS HEIGHTS LOWER. ENSEMBLE DATA: 00Z GFS 500MB HEIGHT ENSEMBLES SHOW A RIDGE DOMINATING THE EAST COAST AT THE BEGINNING OF THE PERIOD...WITH LOWERING HEIGHTS THROUGH THE MIDWEEK WITH THE THROUGH APPROACHING. HEIGHTS GRADUALLY RISE NEXT WEEKEND. LAST NIGHTS GFS ENSEMBLES SHOW MEAN HIGH TEMPERATURES RISING INTO THE LOWER TO MIDDLE 80S NEXT WEEK. POP MEANS RISE INTO THE CHANCE CATEGORY DURING THE MIDWEEK. FORECAST RATIONALE: STABLE AIRMASS WILL GIVE WAY TO INCREASING MOISTURE SUNDAY NIGHT WITH RETURN FLOW SETTING UP. A DECAYING COOL FRONT WILL PROVIDE AN OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS MONDAY...BUT WILL PROBABLY NOT SUPPLY MUCH OF A CHANGE OF AIRMASS. THE STRENGTHENING SECONDARY BOUNDARY ON THURSDAY WILL THEREFORE PROVIDE ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS...ALSO SUPPORTED BY LOWERING HEIGHTS AHEAD OF THE MIDLEVEL TROUGH. HIGH PRESSURE ACROSS THE CENTRAL CONUS WILL LIKELY STRUGGLE TO BUILD EAST GIVEN THE DEPTH OF THE MIDLEVEL TROUGH ACROSS THE EAST COAST LATE IN THE FORECAST CYCLE. ROGOWSKI && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...MDZ002 FLOOD WATCH TIL 4 AM. VA...VAZ021-025>29-036>039-050 FLOOD WATCH TIL 4 AM. WV...WVZ048>050-054>055 FLOOD WATCH TIL 4 AM. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1200 PM EDT FRI JUN 11 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-121100- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1200 PM EDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY IN THE EASTERN WEST VIRGINIA PANHANDLE...CENTRAL AND NORTHERN VIRGINIA AND FAR SOUTHERN MARYLAND. THE ATMOSPHERE AHEAD OF THIS ACTIVITY IS EXPECTED TO BECOME UNSTABLE WITH INCREASING WINDS ALOFT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE PRODUCING STRONG GUSTY WINDS...VERY HEAVY RAINFALL AND POSSIBLY LARGE HAIL. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 AND 7 PM. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF A LINE FROM LA PLATA TO MANASSAS TO FRONT ROYAL. IN ADDITION...A FLOOD WATCH IS IN EFFECT IN AREAS WEST OF A LINE FROM ORANGE TO FRONT ROYAL TO CUMBERLAND. VERY HEAVY RAINFALL IS EXPECTED TO OCCUR WITH SHOWERS AND THUNDERSTORMS IN THESE AREAS. SHARP RISES ARE EXPECTED ON AREA CREEKS AND STREAMS AND FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY. MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1159 AM EDT FRI JUN 11 2004 MDZ016-017-VAZ021-025>027-029-030-036>041-050>052-055>057-WVZ048-054- 055-120200- ALBEMARLE VA-AUGUSTA VA-CHARLES MD-CULPEPER VA-FAUQUIER VA-GRANT WV- GREENE VA-HARDY WV-HIGHLAND VA-KING GEORGE VA-MADISON VA-NELSON VA- ORANGE VA-PAGE VA-PENDLETON WV- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA- ROCKINGHAM VA-SHENANDOAH VA-SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA- WARREN VA- 1159 AM EDT FRI JUN 11 2004 ...SEVERE THUNDERSTORMS POSSIBLE TODAY... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY IN THE EASTERN WEST VIRGINIA PANHANDLE...CENTRAL AND NORTHERN VIRGINIA AND FAR SOUTHERN MARYLAND. THE ATMOSPHERE AHEAD OF THIS ACTIVITY IS EXPECTED TO BECOME UNSTABLE WITH INCREASING WINDS ALOFT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE PRODUCING STRONG GUSTY WINDS...VERY HEAVY RAINFALL AND POSSIBLY LARGE HAIL. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 AND 7 PM. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF A LINE FROM LA PLATA TO MANASSAS TO FRONT ROYAL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 344 PM EDT FRI JUN 11 2004 VAZ037-112140- ALBEMARLE VA- 344 PM EDT FRI JUN 11 2004 AT 3:40 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH VERY HEAVY RAIN OVER MOSCOW IN AUGUSTA COUTY MOVING TO THE SOUTHEAST ABOUT 25 MPH. PEOPLE CAN EXPECT HEAVY RAINS WITH UP TO AN INCH PER HOUR...OCASSIONAL CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WIND GUSTS TO 3O MPH.
The Sterling radar (KLWX), 130 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Downed trees near Lake Albemarle.
A brief tornado touched down near Owensville. Numerous trees were snapped and some trees defoliated.
Trees down on Barracks Road and US Route 250.
Trees down.
Tree down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyThe tornado archive for Virginia, 2004Warnings in Virginia, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406395, 5406394, 5406392, 5406393, 5406391.